Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

June 12, 2021Vigo County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 12, 2021, 4:46 PM EDT for Vigo County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 4:46 PM EDT (20:46 UTC)
Expired
Jun 12, 2021, 5:15 PM EDT
In force
29 min
Issued by
NWS Indianapolis, IN

County Vigo County, IN

The radar

The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WWUS83 KIND 122046
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
446 PM EDT Sat Jun 12 2021

INZ051-060-122115-
Vigo-Sullivan-
446 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VIGO AND NORTH CENTRAL
SULLIVAN COUNTIES...

At 445 PM EDT, a strong thunderstorm was located 7 miles southeast of
Dennison, or 8 miles southwest of Terre Haute, moving southeast at 5
mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Terre Haute, West Terre Haute, Prairieton, Prairie Creek,
Farmersburg, Fairbanks, Riley, Pimento and Indiana State University.

This includes Interstate 70 between mile markers 1 and 9.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
      3945 8753 3950 8745 3934 8724 3918 8752
      3932 8760
TIME...MOT...LOC 2045Z 323DEG 6KT 3939 8749 

$$

Ryan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 12, 3:23 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 12, 3:23 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
323 PM EDT Sat Jun 12 2021

.Short Term...(This evening through Sunday night)
Issued at 320 PM EDT Sat Jun 12 2021

MARGINAL RISK OF DAMAGING WINDS LATE TODAY...UNSEASONABLE HEAT
THROUGH THIS WEEKEND

Central Indiana will continue to see hot summertime this weekend...
amid a zonal-like upper-level northwest flow as the predominant
upper ridge builds across the central/western US.  A subtle mid-
level wave sliding through the eastern extent of the ridge will work
with the hot and somewhat humid air mass providing 1000-2000 J/kg
MLCAPE to promote scattered convective showers late today/early this
evening. Isolated thunderstorms are possible, especially along
northern/western zones where instability will be greatest. Isolated
strong to possibly marginally severe winds are possible, as current
DCAPE values range from 800 west of Indianapolis to 1400 J/kg over
far eastern counties.  Low shear and most recent guidance's slightly
downward trend in convection suggest more isolated than scattered
activity...yet made only small changes to POPs since earlier
today, given PWATs to increase to locally 2.00" amid H700 RH of
70-80% early this evening. Expect greatest coverage in the 22-00z
time frame, with at least isolated showers lingering further into
the evening while slowly sliding to the east/southeast. Localized
rainfall heavy enough to cause brief ponding in low-lying areas is
possible given storm motion of 10-15 kts at best. Very low chances
of any flash flooding with 3-hr guidance in the 3-4" range.

For locations dodging the isolated/scattered convection,
unseasonable heat will continue into this evening, with low to
mid 90s continuing across the region...with temps possibly
topping out near 95-100 along the Wabash valley. A weak boundary,
that will help to initiate convection today...will pass south
through the region tonight. The subsequent northerly winds will be
light, and skies mainly clear for the remainder of the period,
allowing for another very warm to hot day Sunday...however
humidity will be noticeably lower as dewpoints finally nudge below
60F for the first time in several days. Temperatures will drop to
near 70F tonight...rebound to upper 80s to near 90F Sunday...and
reach a much more seasonable 60-65F range by early Monday.

&&

.Long Term...(Monday through Saturday)
Issued at 300 PM EDT Sat Jun 12 2021

Monday through Tuesday Night...

The long term will start off dry Monday as an expansive upper ridge
envelopes areas west of the Mississippi River. Meanwhile, eastern
Canada, the eastern Great Lakes and northern Appalachia will be
under the influence of an upper trough. A pair of sharp waves will
dive southeast in the northwest upper flow in between the ridge and
trough and will move across central Indiana Monday night and Tuesday
night. However, a very dry column, northerly winds on the front side
of broad Canadian surface high pressure and low level subsidence
support keeping PoPs out, despite the GFS showing some QPF.

The northerly winds will bring in a much drier and less warm
airmass, with seasonable afternoon temperatures in the upper 70s to
middle 80s by Tuesday and cool overnight lows in the 50s Tuesday
night.

Wednesday through Saturday...

Temperatures will even be slightly cooler Wednesday as surface high
pressure builds in. By Thursday, an upper ridge will be moving
overhead and the surface high will move off to the eastern states.
This will swing the winds back around to the southwest which will
allow temperatures and humidity to be back on the rise and for the
potential for some late week and early weekend showers.

Look for slightly below normal temperatures with highs in the middle
70s to lower 80s Wednesday to heat back up to the lower 80s east to
around 90 degrees northwest by Friday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 141 PM EDT Sat Jun 12 2021

IMPACTS:
-Isolated to scattered showers and thunderstorms expected this
 afternoon through this evening
-Winds outside of convective showers 290-360 degrees at 6 kts or
 less

DISCUSSION: VFR conditions are expected outside of any isolated to
scattered convective showers and thunderstorms late this afternoon
and early this evening.  Brief MVFR is possible in the vicinity of
showers, but did not feel likelihood great enough to include at any
single site.  Chances of thunder reaching the vicinity of any site
are expected to be less than 40%.  Convective threat will dissipate
in the 00-02z time frame.  Outside of convective showers, winds will
generally be light with a northwesterly wind component becoming
variable later tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...AGM
Long Term...Koch
Aviation...AGM
Hazardous weather outlook, Jun 12, 4:04 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
404 PM EDT Sat Jun 12 2021

INZ021-028>031-035>049-051>057-060>065-067>072-132015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
404 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered showers and thunderstorms expected this
afternoon and evening with highest coverage across western central
Indiana. Marginally severe winds will be the main threat...with
lightning and heavy rainfall leading to very localized flooding also
possible. General storm motion will be from the north at 10-15 mph.

Heat indices will remain in the mid 90s to 103 for much of the
central Indiana through this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Special weather statement, Jun 12, 11:22 AM EDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1122 AM EDT Sat Jun 12 2021

INZ021-028>031-035>049-051>057-060>065-067>072-121730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
1122 AM EDT Sat Jun 12 2021

...HEAT INDEX VALUES OVER 100 DEGREES IN SOME AREAS THIS
AFTERNOON...

As temperatures rise into the 90s today, the humid air mass will
result in heat index values of 95 to 103 degrees in much of
central Indiana...especially along the Wabash Valley.

If you have outdoor activities planned for today, be sure to take
precautions to guard against heat related illness. Drink plenty
of water, wear light weight light colored clothing, and take
frequent breaks in an air conditioned environment when possible.

AGM
Special weather statement, Jun 12, 4:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
446 PM EDT Sat Jun 12 2021

INZ051-060-122115-
Vigo-Sullivan-
446 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VIGO AND NORTH CENTRAL
SULLIVAN COUNTIES...

At 445 PM EDT, a strong thunderstorm was located 7 miles southeast of
Dennison, or 8 miles southwest of Terre Haute, moving southeast at 5
mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Terre Haute, West Terre Haute, Prairieton, Prairie Creek,
Farmersburg, Fairbanks, Riley, Pimento and Indiana State University.

This includes Interstate 70 between mile markers 1 and 9.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
      3945 8753 3950 8745 3934 8724 3918 8752
      3932 8760
TIME...MOT...LOC 2045Z 323DEG 6KT 3939 8749

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:58 PM EDTSpecial Weather StatementINDJackson32 min
Jun 12, 5:36 PM EDTAreal Flood AdvisoryINDDecatur3 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.